Author Affiliation: Johns Hopkins School of Medicine, Baltimore, Maryland.
The development of bisphosphonate therapy represented an important advance in the treatment of low bone mass and osteoporosis, conditions that affect more than half of individuals older than 50 years. Currently available bisphosphonates have been shown to reduce spine, nonspine, and hip fractures in individuals at increased risk of fracture. Case reports and limited clinical series over the past 5 years have raised concern that prolonged bisphosphonate therapy may suppress bone remodeling to the extent that normal bone repair is impaired, resulting in increased fracture risk. Fractures potentially resulting from suppressed bone turnover have been described as “atypical,” affecting sites such as the subtrochanteric femur that are infrequently affected by osteoporotic fractures. A prodrome of thigh pain, lack of trauma prior to the fracture, and specific radiological characteristics have also been reported. Data are limited on the prevalence of, risk factors for, and treatment of this potential problem. Current strategies include fracture risk assessment, targeting bisphosphonate therapy appropriately to individuals at increased risk of fracture, considering a 12-month interruption in therapy after 5 years in patients who are clinically stable, and considering teriparatide treatment in individuals who experience an atypical fracture while receiving bisphosphonate therapy.
Sellmeyer DE. Atypical Fractures as a Potential Complication of Long-term Bisphosphonate Therapy. JAMA. 2010;304(13):1480–1484. doi:10.1001/jama.2010.1360
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: